Key result
Amiodarone cessation is linked to late-onset Type II thyrotoxicosis in ~2% of patients.
Why the study?
The late toxic effects of amiodarone in patients with AF are not well described.
Observational (n=8)
No
Type II amiodarone-induced thyrotoxicosis can present months to nearly 3 years after stopping amiodarone—even after short courses (<140 days)—warranting extended clinical vigilance and thyroid function surveillance post-cessation.
Extended thyroid surveillance may be warranted post-amiodarone; case report leaves open optimal duration and incidence in larger cohorts.
INTRODUCTION: Amiodarone is a highly effective antiarrhythmic-drug with well recognized toxic side-effects. The effects of the drug late in patients with atrial fibrillation (AF) is not well described. METHODS AND RESULTS: We present a single centre prospectively collected series of patients with thyrotoxicosis occurring late after the cessation of amiodarone. Between 2006 and 2018, 8 patients were identified with amiodarone induced thyrotoxicosis (AIT). Amiodarone was prescribed for AF in 7 patients and ventricular tachycardia in 1 patient. Mean duration of therapy was 329 [42-1092] days, mean dose of 200 ± 103.5 mg/day. Amiodarone use was short term (<140 days) in 4 of the 8 cases, with one treated for 42 days. Patients presented with symptoms including weight loss, tremors, palpitations, AF, sweats all indicative of AIT at a median of 347 [60-967] days post cessation. Thyroid function testing confirmed suppressed thyroid stimulating hormone and elevated T levels in all patients. Nuclear thyroid imaging in all cases demonstrated low uptake of iodine indicative of Type II AIT. All patients recovered following pharmaceutical treatment with Carbimazole and Prednisolone. CONCLUSIONS: We describe a series of patients with late thyrotoxicosis after exposure to amiodarone. Our findings highlight the need for a high-index of clinical suspicion for AIT regardless of treatment duration or time after cessation of amiodarone.
No takes yet. Share an insight, caveat, or question.
Middeldorp et al. (2020) conducted an observational in Late-onset amiodarone-induced thyrotoxicosis (AIT) following cessation of amiodarone prescribed for atrial fibrillation or ventricular tachycardia (n=8). Prior amiodarone exposure was evaluated on Late-onset Type II amiodarone-induced thyrotoxicosis (AIT) post cessation of amiodarone and response to therapy. Amiodarone cessation was followed by late-onset Type II thyrotoxicosis in 8 of 386 patients (2.1%) at a median of 347 days post-cessation, with 100% recovery after carbimazole and prednisolone.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: